0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Editor's Correspondence |

Misleading Report of Massive Bleeding in a Patient Taking Pentosan Polysulfate—Reply

Sharlene Gill, MD; Sheldon C. Naiman, MD; Abeed Jamal, MD; Linda M. Vickars, MD
Arch Intern Med. 2003;163(1):119-120. doi:10.1001/archinte.163.1.119-a.
Text Size: A A A
Published online

Extract

In reply. Dr Parsons raises 3 concerns regarding our case report of an oral pentosan polysulfate sodium–induced coagulopathy.1 First, he states that the abstract contains limited information regarding the details of our young patient's presentation. As is evident, the length of the abstract is dictated by editorial policy and, for the purposes of a clinical observation, serves to briefly introduce the purpose and outcome of the presented case. We acknowledge that the full details of the case cannot be presented within the limited parameters of the abstract and can only hope that, as would be expected with all published literature, readers will review the full contents of the article before assuming any hastily drawn conclusions. Second, Dr Parsons says that we neglected to report the patient's preoperative coagulation panel. As is expressly reported in our case presentation, coagulation studies had not been obtained before insertion of the patient's central venous catheter. In fact, this clinical oversight was one of our primary incentives for presenting this unfortunate case. Our conclusions emphasize that coagulation monitoring prior to invasive procedures or surgery should be pursued for patients who are receiving oral pentosan polysulfate therapy. Finally, Dr Parsons suggests that alternate reasons for the coagulopathy were not pursued. As per the standard approach to a coagulopathy, differential causes such as disseminated intravascular coagulopathy, vitamin K deficiency, hepatic insufficiency, and heparin line contamination were evaluated and excluded in this case. This usual workup was not annotated in detail for the purposes of this focused clinical presentation. Rather, the case report served to highlight the sequence of laboratory testing that led to the determination of a heparinoid effect secondary to a pentosan polysulfate–induced coagulopathy. Pentosan polysulfate sodium is a known anticoagulant with one fifteenth the activity of heparin. While its oral bioavailability is limited, prolongation of prothrombin time and partial thromboplastin time has been previously reported.2 The intent of this clinical observation was not to raise groundless alarm regarding the use of pentosan polysulfate. To the contrary, we recognize the increasing use of oral pentosan polysulfate in the management of interstitial cystitis and, accordingly, suggest that appropriate coagulation monitoring may avert future potential adverse events caused by the use of this medication.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Misleading report of massive bleeding in a patient taking pentosan polysulfate. Arch Intern Med 2003;163(1):119; authors reply 119-20.
Jobs
brightcove.createExperiences();